Help! Swollen face and extreme fatigue. Labs are normal but have started on T3. Should I raise the dose or consider NDT?

Hi Everyone.

I have had ongoing symptoms of severe hypo for one year now following a stressful event. The most troubling is facial swelling, pain, and extreme fatigue. All labs are "normal" (see below). My doctor finally agreed that it may be thyroid resistance and to prescribe T3. I have been on it now for one month - no changes and I am feeling desperate for something to work. I am taking 90 mcg of T3 and I don't know if I should raise the dose or add NDT. My labs are as follows below:

Labwork (please note that many of these are in Canadian units)

Ferretin: 23 ug/l (>23 ug/l)

T3 total: 1.3 (0.9-2.44 nmol/l) - April 15th, 2014

T3 total: 0.5 ng/ml (0.6-1.81 ng/ml) - May 2, 2014

Free T3 3.76 pmol/L (2.77-6.5 pmol/L)

T4 free: 13.1 (9-19 pmol/l)

TSH: 0.91 (0.35-4.90 mU/l)

RT3: 13.9 ng/dl (9.0-27 ng/dl)

ANA - negative

anti TPO and TG abs - negative but re-test pending

Albumin: 46.5 IU/L (35-48 IU/L)

AST 43 IU/L (0-41 IU/L)

ALT 41 IU/L (0-51 IU/L)

GGT 7 IU/L (<50 IU/L)

Vitamin D 76 nmol/L (>75 nmol/L)/

Cortisol: 755 nmol/L (178 - 625 nmol/L)

Cortisol after dexamethasone: 108 nmol/L

Urinary cortisol 291 (< 193)

Has anyone here used NDT or T3 specifically and seen a change in facial swelling? All the blogs I see and books I read use NDT but my labs are "normal" so I don't know what to do. My doc is open but is running out of ideas and patience so I am desperate to find something/anything that will atleast work a little bit and point us in the right direction.



5 Replies

  • Hi

    What does your doctor say about your high blood cortisol and urine cortisol levels? By the way is your dexamethasone suppression test result within normal range, no range included. Is there clinical suspicion for Cushings disease (rather than clinical syndrome)?

    Ferritin & vitamin D also v. low in range but the Cortisol results are the most striking, (especially as you say your face is swollen), before looking further at the TFTs.X

  • Hi Rach - endo refuses to treat it as Cushings. She has ruled out pituitary tumour (MRI) and adrenal tumour (via CT). She will not do anymore tests. The facial swelling looks more like thyroid myxedema rather than cushingoid. It is more mask-like rather than puffy cheeks even my nose is increased in size like in some of the pictures. I dont have the ranges for the dexamethasone suppression test, but all i do know is that the cortisol am was suppressed to below normal range. She attributes the high cortisol as being secondary to anxiety about my health. I am waiting on a futher lab result from a salivary cortisol test. I am supplementing now with 5000 IU D and am increasing red meats for the iron. I am severely constipated so am worried about adding in iron supplements until this is rectified.

  • Sue,

    I've read that T3 is best for dealing with facial oedema. You may need an increase in your T3 but I don't think you should rush it. T4 takes 8 weeks to clear your system and rT3 can take 10/14 weeks to clear after stopping T4.

    Can you have another FT3 test to see whether your level has improved? If it hasn't then an increase is probably right.

  • Hi Clutter. Can you tell me where you have read that T3 is best for the facial edema. I keep reading NDT so it would be nice to know that we may actually be on the right track with this but that the dose may need to be increased. To clarify, I was not on T4 before this ...T3 is the first thing I have tried. I don't know if RT3 is an issue however as the range is "normal". I know that some people do better on a very high dose of T3 ie: 125-200 mcg so I honestly don't know. I am curious to add in the NDT as so many do so well with this. I have also read in Mark Starr's book that his patients on T3 do well but the myxedema remains. I am honestly so confused and frustrated.

  • I'm sorry, Sue, I didn;t bookmark it but I was researching rT3 on Paul Robinson's site and STTM so it was likely one of them.

    As you didn't take T4 rT3 won't be an issue. THR may mean you need a hefty dose and will need an increase.

You may also like...